Acetaminophen and phenylephrine

Name: Acetaminophen and phenylephrine

Acetaminophen and phenylephrine side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using the medicine and call your doctor at once if you have:

  • fast, slow, or uneven heart rate;

  • confusion, hallucinations;

  • tremor, seizure (convulsions);

  • little or no urinating;

  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes); or

  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, seizure).

Common side effects may include:

  • dizziness, weakness;

  • mild headache;

  • mild nausea, diarrhea, upset stomach;

  • runny nose;

  • feeling nervous, restless, or anxious; or

  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen and phenylephrine dosing information

Usual Adult Dose for Nasal Congestion:

Acetaminophen 250 mg - phenylephrine 5 mg oral effervescent tablet:
2 tablets fully dissolved in 4 ounces of water every 4 hours.

Acetaminophen 325 mg - phenylephrine 5 mg oral tablet:
2 tablets orally every 4 hours. Do not take more than 12 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 15 mg oral tablet:
2 tablets orally every 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 5 mg oral tablet:
2 tablets orally every 4 to 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 650 mg - phenylephrine 10 mg oral powder:
Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.

Usual Adult Dose for Sinus Symptoms:

Acetaminophen 250 mg - phenylephrine 5 mg oral effervescent tablet:
2 tablets fully dissolved in 4 ounces of water every 4 hours.

Acetaminophen 325 mg - phenylephrine 5 mg oral tablet:
2 tablets orally every 4 hours. Do not take more than 12 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 15 mg oral tablet:
2 tablets orally every 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 5 mg oral tablet:
2 tablets orally every 4 to 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 650 mg - phenylephrine 10 mg oral powder:
Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.

Usual Adult Dose for Headache:

Acetaminophen 250 mg - phenylephrine 5 mg oral effervescent tablet:
2 tablets fully dissolved in 4 ounces of water every 4 hours.

Acetaminophen 325 mg - phenylephrine 5 mg oral tablet:
2 tablets orally every 4 hours. Do not take more than 12 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 15 mg oral tablet:
2 tablets orally every 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 5 mg oral tablet:
2 tablets orally every 4 to 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 650 mg - phenylephrine 10 mg oral powder:
Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.

Usual Pediatric Dose for Nasal Congestion:

Acetaminophen 250 mg - phenylephrine 5 mg oral effervescent tablet:
12 years to 18 years: 2 tablets fully dissolved in 4 ounces of water every 4 hours.

Acetaminophen 325 mg - phenylephrine 5 mg oral tablet:
12 years or older: 2 tablets orally every 4 hours. Do not take more than 12 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 15 mg oral tablet:
12 years or older: 2 tablets orally every 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 5 mg oral tablet:
12 years: years or older: 2 tablets orally every 4 to 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 650 mg - phenylephrine 10 mg oral powder:
12 yrs or older: Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.

Dose all other formulations based on the acetaminophen component:
2 to 3 years: 160 mg/dose.
4 to 5 years: 240 mg/dose.
6 to 8 years: 320 mg/dose .
9 to 10 years: 400 mg/dose.
11 to 12 years: 480 mg/dose.
13 years or older: 325 to 650 mg/dose.

Maximum: 5 doses/day.

Usual Pediatric Dose for Sinus Symptoms:

Acetaminophen 250 mg - phenylephrine 5 mg oral effervescent tablet:
12 years to 18 years: 2 tablets fully dissolved in 4 ounces of water every 4 hours.

Acetaminophen 325 mg - phenylephrine 5 mg oral tablet:
12 years or older: 2 tablets orally every 4 hours. Do not take more than 12 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 15 mg oral tablet:
12 years or older: 2 tablets orally every 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 5 mg oral tablet:
12 years: years or older: 2 tablets orally every 4 to 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 650 mg - phenylephrine 10 mg oral powder:
12 yrs or older: Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.

Dose all other formulations based on the acetaminophen component:
2 to 3 years: 160 mg/dose.
4 to 5 years: 240 mg/dose.
6 to 8 years: 320 mg/dose .
9 to 10 years: 400 mg/dose.
11 to 12 years: 480 mg/dose.
13 years or older: 325 to 650 mg/dose.

Maximum: 5 doses/day.

Usual Pediatric Dose for Headache:

Acetaminophen 250 mg - phenylephrine 5 mg oral effervescent tablet:
12 years to 18 years: 2 tablets fully dissolved in 4 ounces of water every 4 hours.

Acetaminophen 325 mg - phenylephrine 5 mg oral tablet:
12 years or older: 2 tablets orally every 4 hours. Do not take more than 12 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 15 mg oral tablet:
12 years or older: 2 tablets orally every 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 5 mg oral tablet:
12 years: years or older: 2 tablets orally every 4 to 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 650 mg - phenylephrine 10 mg oral powder:
12 yrs or older: Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.

Dose all other formulations based on the acetaminophen component:
2 to 3 years: 160 mg/dose.
4 to 5 years: 240 mg/dose.
6 to 8 years: 320 mg/dose .
9 to 10 years: 400 mg/dose.
11 to 12 years: 480 mg/dose.
13 years or older: 325 to 650 mg/dose.

Maximum: 5 doses/day.

What are some side effects that I need to call my doctor about right away?

WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:

  • Signs of an allergic reaction, like rash; hives; itching; red, swollen, blistered, or peeling skin with or without fever; wheezing; tightness in the chest or throat; trouble breathing or talking; unusual hoarseness; or swelling of the mouth, face, lips, tongue, or throat.
  • Signs of liver problems like dark urine, feeling tired, not hungry, upset stomach or stomach pain, light-colored stools, throwing up, or yellow skin or eyes.
  • Not able to pass urine or change in how much urine is passed.
  • A very bad skin reaction (Stevens-Johnson syndrome/toxic epidermal necrolysis) may happen. It can cause very bad health problems that may not go away, and sometimes death. Get medical help right away if you have signs like red, swollen, blistered, or peeling skin (with or without fever); red or irritated eyes; or sores in your mouth, throat, nose, or eyes.

Usual Pediatric Dose for Sinus Symptoms

Acetaminophen 250 mg - phenylephrine 5 mg oral effervescent tablet:
12 years to 18 years: 2 tablets fully dissolved in 4 ounces of water every 4 hours.

Acetaminophen 325 mg - phenylephrine 5 mg oral tablet:
12 years or older: 2 tablets orally every 4 hours. Do not take more than 12 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 15 mg oral tablet:
12 years or older: 2 tablets orally every 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 500 mg - phenylephrine 5 mg oral tablet:
12 years: years or older: 2 tablets orally every 4 to 6 hours. Do not take more than 8 tablets in 24 hours.

Acetaminophen 650 mg - phenylephrine 10 mg oral powder:
12 yrs or older: Dissolve 1 packet in 8 ounces of hot water and drink in 10 to 15 minutes. May repeat every 4 hours. Not to exceed 6 packets daily.

Dose all other formulations based on the acetaminophen component:
2 to 3 years: 160 mg/dose.
4 to 5 years: 240 mg/dose.
6 to 8 years: 320 mg/dose .
9 to 10 years: 400 mg/dose.
11 to 12 years: 480 mg/dose.
13 years or older: 325 to 650 mg/dose.

Maximum: 5 doses/day.

Precautions

Acetaminophen-phenylephrine should not be used in patients with heart disease, high blood pressure, diabetes, thyroid disease, or enlargement of the prostate gland.

Patients who consume three or more alcohol containing drinks per day should be informed to consult with their physician for advice on when and how to take acetaminophen. Chronic, heavy alcohol users may be at increased risk of liver damage when taking more than recommended dosages.

Patients should be advised to consult with their doctor before continuing to use acetaminophen if symptoms of illness worsen. Although rare, there is the possibility of acetaminophen intoxication on chronic use of the drug, and the symptoms seen during the first phase of intoxication (nausea, vomiting, anorexia, malaise, and diaphoresis) may trigger the use of more doses.

Do not use phenylephrine in patients with pheochromocytoma.

Dialysis

Data not available

(web3)